Oct. 25, 2011 -- Women who take newer birth control pills appear to get dangerous blood clots in their veins about twice as often as women on an older pill formulation. That was the finding of one of the largest studies ever to look at the link between blood clots and hormonal contraception.
Still, the newer pills carry a low risk of venous thromboembolism (VTE), experts stressed, and women should consult with their doctors before changing their birth control.
Blood clots are a well-known side effect of birth control pills.
When a clot forms in a vein, often in a leg, part of the clot can break free and travel to other parts of the body. A blood clot that travels to the lungs or brain, for example, can be fatal.
For the study, researchers linked 15 years of medical, hospital, death, and prescription drug records for all women in Denmark between the ages of 15 and 49.
Records on nearly 1.3 million women were included in the study. About 30% of them had never used hormonal contraception, while nearly 70% had used some form of hormonal birth control.
There were 4,307 cases of blood clots that required treatment reported in the study. Most (64%) were deep vein thrombosis (DVT), where a blood clot chokes circulation in a limb, causing a leg or arm to become swollen, stiff, or painful. About one-quarter were blood clots in the lungs. About 2% had blood clots that caused strokes.
For women who had never used any hormonal birth control, about 3.7 out of 10,000 were diagnosed with a blood clot in a vein in a year’s time.
Being on an older-generation pill that contained an estrogen and the progestin hormone levonorgestrel roughly doubled that risk, to 7.5 women out of 10,000 followed for one year.
Being on the newest kinds of pills, which contain the progestin hormones drospirenone, desogestrel, or gestodene along with estrogen, doubled the risk again, making it six to seven times as high as women who weren’t using hormonal forms of birth control.